Corticosteroids, or steroids for short, are a common medication prescribed for a multitude of ailments, but can often cause blood sugar issues for people living with diabetes.
If you’ve ever been prescribed a steroid, you may know that they spike blood sugars easily and quickly, and can lead to stubborn hyperglycemia for days on end.
In this article, I will describe exactly how steroids affect blood sugar and what you can do about it.
At the end of the article, I will also describe the rare situation where steroid therapy may actually cause type 2 diabetes by triggering a complication called “steroid-induced diabetes”.
What would a doctor prescribe steroids for?
Doctors prescribe steroids for many issues, including but not limited to treating the inflammation and pain associated with rheumatoid arthritis, lupus, asthma, and common allergies.
In more serious cases, steroids help treat Addison’s disease, when the body lacks the ability to produce corticosteroid, that the body needs for proper functioning.
Steroids are also used to suppress the immune system to prevent organ rejection in transplant recipients.
How are steroids used?
There are many different ways one can take steroids. The most common is by mouth in the form of tablets, capsules, or syrups. Steroids can also be ingested via an inhaler or intranasal spray, most commonly to help alleviate asthma attacks or inflammation from seasonal allergies.
Steroids can also be applied topically in the form of creams and ointments to help heal skin conditions.
Finally, steroids administered by injection are the most common way to treat pain and inflammation people may experience when they suffer from tendonitis.
What are the side effects of steroids?
The side effects of steroid use vary based on type, dose, and duration of treatment.
According to the Mayo Clinic, side effects of oral steroids include:
- Fluid retention
- High blood pressure
- Mood swings
- Confusion and memory loss
- Weight gain
When taking oral steroids longer term, you may experience:
- High blood sugar or trigger steroid-induced diabetes
- Increased risk of infections
- Slow wound healing
- Severe fatigue
- Loss of appetite
- Nausea and muscle weakness
Side effects of inhaled steroids include:
- Oral thrush
If you gargle and rinse your mouth after inhaling steroids, you may avoid mouth and throat irritation.
Side effects of topical steroids include:
- Thinning of the skin
- Red skin lesions
Side effects of injected steroids include:
- Thinning of the skin at the injection site
- Pain at the injection site
- Facial flushing
- High blood sugar
Doctors usually limit injections to three or four per year, depending on the patient.
How do steroids affect blood sugar?
If you’re prescribed steroids (such as prednisone) and live with diabetes, you will notice that your blood sugars may increase as a result (this happens in people both with and without diabetes).
If you’re prescribed a steroid treatment, make sure the doctor knows you have diabetes. Doctors may sometimes be able to prescribe a different drug that does not interfere with blood sugar levels.
Steroids suppress the effectiveness of insulin, causing insulin resistance, and make the liver release stored glucose into the bloodstream.
The combination of these two actions can make blood sugars much harder to manage while taking steroids, resulting in higher blood sugars levels, and much more insulin is required to manage diabetes as a result.
When do steroids start to affect blood sugar?
Steroids may start to affect your blood sugar pretty quickly after starting treatment, although it depends on what course of treatment you’re on.
For oral steroids, blood sugars may begin to rise within a few days of treatment. The effects will depend on the dose and type of steroid you are taking.
Steroid injections start to affect blood sugars soon after the injection and can remain high for 3-10 days afterward.
If you’re taking topical steroid creams or gels or inhaled steroids, they do not typically affect blood sugar levels.
What to do when you start steroid therapy
If you need to take steroids for any ailment, tell your prescribing physician that you have insulin-dependent diabetes. Speak with your doctor for any advice they may have for controlling your blood sugars while on steroid medication.
It’s helpful to also ask for an information sheet about the medication you’re taking, to learn more.
Some other strategies to manage steroid therapy with diabetes include:
- Speak with your prescribing physician about whether your insulin (or other diabetes medication) needs to be adjusted while you are on steroids
- Call your endocrinologist and let them know you’re on steroid treatment; seek advice for managing blood sugar levels while you’re on steroid therapy.
- Check your blood sugar more often than usual
- Closely monitor for ketones. Any blood sugar over 250 mg/dL with moderate to high ketones will require a call to your doctor or visit with your urgent care clinic
- If you’re experiencing signs and symptoms of DKA, seek immediate medical care or call 911
- Carry extra low blood sugar snacks with you at all times; your blood sugar may drop suddenly while on steroid treatment
- Wear a medic alert bracelet at all times
- Make a plan for increased insulin needs (make sure to stock up on insulin and all CGM and insulin pump supplies)
- Continue to follow your regular eating plan and aim for regular physical activity (have plenty of lower carbohydrate snacks and meals on hand and make a plan for exercise to help mitigate higher blood sugars)
What to do when you stop steroid therapy
It’s important to know what to do when you stop steroid therapy, to avoid negative health consequences, especially when managing diabetes.
Some strategies to help when stopping steroid therapy include:
- Work with your endocrinologist about tapering off the amount of insulin you’re taking each day to reflect tapering down your steroid use (this is crucial to avoid potentially dangerous hypoglycemia)
- Make sure you don’t immediately stop taking your steroid therapy; work with your prescribing physician to taper your medication. Abruptly stopping steroid therapy can make you very sick.
- Make sure you check your blood sugars more often than normal while tapering steroid therapy
- Carry extra low-snacks, as fluctuation in blood sugars is common while tapering other medications
- If your blood sugar remains high for more than 2 or 3 days after stopping steroid therapy, contact your doctor immediately
What is steroid-induced diabetes?
People who are at higher risk for developing type 2 diabetes and are on long term (more than 3 months) steroid therapy may trigger a complication called steroid-induced diabetes.
There has been much debate in the medical field as to whether steroids are a cause for diabetes or whether steroids advance the development of existing type 2 diabetes in patients.
A study published in 2012, at the University of Sydney, found that those who developed new-onset steroid-induced diabetes had lower risk profiles than is typical of people with type 2 diabetes, implying that steroid therapy played a role in the development of the disease.
High blood glucose levels while taking steroids may subside after you stop taking the medication. However, some people may develop type 2 diabetes which will need to be managed for life.
Symptoms of steroid-induced diabetes
Speak with your doctor immediately if you experience any of the following symptoms while on long-term steroid use, which can be a sign of steroid-induced diabetes:
- Dry mouth
- Extreme thirst
- Unintentional weight loss
- Frequent urination
- Blurred vision
- Nausea and vomiting
- Dry, itchy skin
- Tingling/loss of feeling in the hands and/or feet
Steroid therapy may cause a range of side effects, which can be particularly troublesome for people living with diabetes.
They also relieve the inflammation, pain, and discomfort of many different ailments and conditions.
Work with your doctor to make choices that minimize high blood sugars, and you can reap the benefits of steroid treatment with a reduced risk of significant complications.